Hail, Dodge
- When
- July 24, 9:05 AM CST
- Where
- Dodge County, 2.84 mi ESE of Rice Lake
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.100, -93.000
A cluster of severe thunderstorms was generated ahead of an approaching cold front during the morning of July 24. These storms produced hail up to 2 inches in diameter, as reported by storm spotters, law enforcement officials, emergency managers and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cluster of severe thunderstorms was generated ahead of an approaching cold front during the morning of July 24. These storms produced hail up to 2 inches in diameter, as reported by storm spotters, law enforcement officials, emergency managers and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 317 AM CDT FRI JUL 24 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH SEVERE WEATHER THREAT. 07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE TRANSPORT/ISENTROPIC LIFT. 24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS HAVE TRENDED WITH THEM IN THE NEAR TERM. SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO- SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES. THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16 CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE TODAY. FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF ISOLATED THUNDER. MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES. .LONG TERM...MONDAY THROUGH THURSDAY BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME FRAME. && .AVIATION... THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR KRST AND 00Z FOR KLSE. EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR CEILINGS AT THIS MOMENT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION..........RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT FRI JUL 24 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL SAG SOUTH SOUTHEAST ACROSS THE REGION THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY...ALTHOUGH A FEW STORMS COULD BE STRONG WITH HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL. FOR THE AFTERNOON...A COLD FRONT WILL TRACK SOUTHEAST INTO THE AREA...EXTENDING FROM NORTHEAST WISCONSIN INTO SOUTHWEST IOWA BY THIS EVENING. THUNDERSTORMS COULD BECOME SCATTERED ALONG AND AHEAD OF THIS BOUNDARY FOR THE LATE AFTERNOON AND EVENING HOURS. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IS MURKY AT THIS MOMENT...AS THE MORNING CONVECTION WILL PROVIDE A STABILIZING INFLUENCE. IF INSTABILITY CAN BUILD THOUGH...WIND PROFILES WILL BE FAVORABLE FOR ORGANIZED STORM DEVELOPMENT...AND THE SEVERE WEATHER RISK WOULD INCREASE. THE SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO IN THE PICTURE. AGAIN THOUGH...THE ABILITY TO BUILD INSTABILITY AHEAD OF THIS FRONT IS UNCERTAIN...AND WILL PLAY A SIGNIFICANT ROLE IN WHETHER STRONG TO SEVERE STORMS CAN DEVELOP IN RESPONSE TO THE FRONT. KEEP ABREAST OF THE LATEST FORECASTS AND UPDATES FOR CHANGES IN THIS SEVERE WEATHER POTENTIAL. MEANWHILE...THE MORNING CLUSTER OF THUNDERSTORMS WILL BE ABLE TO TAP INTO INSTABILITY THIS AFTERNOON AS IT CONTINUES ITS SOUTHWARD TREK. FAVORABLE MOISTURE TRANSPORT WILL ALSO HELP FUEL THE STORMS. A GREATER RISK OF SEVERE WEATHER IS ANTICIPATED WITH THIS CLUSTER AS A RESULT...WITH THE HIGHER THREAT ACROSS IOWA. THIS COULD IMPACT PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. THE SEVERE THREATS WOULD BE LARGE HAIL...DAMAGING WINDS... AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 919 AM CDT FRI JUL 24 2009 MNZ079-086>088-WIZ032-241515- BUFFALO-DODGE-OLMSTED-WABASHA-WINONA- 919 AM CDT FRI JUL 24 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...DODGE... OLMSTED...WABASHA AND WINONA COUNTIES... AT 917 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF GILBERT VALLEY TO 26 MILES WEST OF RICE LAKE STATE PARK...MOVING SOUTHEAST AT 45 MPH. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... MAXVILLE...MISHA MOKWA...URNE AND HIGHWAY 52 AND COUNTY 14. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. 04
The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 15:03 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail the size of pennies and nickels was observed, although there was not a great deal of hail.
Hail slightly larger than dime size was reported along Highway 52.
At Maple Springs Campground, there were several limbs downed, which were 3 to 4 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179996, 175050, 179998, 175053, 175054, 180000, 175068, 175069, 175071, 175072, 180002, 175074, 180003.